Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Oct 20, 2023, 2:18 AM PDT for 6 counties in California. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2023, 2:18 AM PDT (09:18 UTC)
- Expired
- Oct 21, 2023, 2:00 AM PDT
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WHUS46 KMTR 200918 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 218 AM PDT Fri Oct 20 2023 CAZ006-505-509-529-530-202200- /O.CAN.KMTR.SU.Y.0008.000000T0000Z-231020T1000Z/ /O.NEW.KMTR.BH.S.0015.231020T0918Z-231021T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 218 AM PDT Fri Oct 20 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Increased threat of sneaker waves expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through late tonight. * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
2 follow-up statements
225 WHUS46 KMTR 202122 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 222 PM PDT Fri Oct 20 2023 CAZ006-505-509-529-530-210900- /O.CON.KMTR.BH.S.0015.000000T0000Z-231021T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 222 PM PDT Fri Oct 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY... * WHAT...Increased threat of rip currents. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Until 2 AM PDT Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL INFORMATION...Swell periods have decreased to 14-15 seconds, decreasing the threat of sneaker waves. Rip currents and powerful shore break remain concerns. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazard Statement for rip currents means that conditions are present to support a heightened risk of strong rip currents. Rip currents are typically more frequent and stronger in the vicinity of jetties...inlets...and piers. Swimmers caught in a rip current should swim parallel to the coast to escape the rip current before trying to swim for shore. Swimmers should always swim near a lifeguard. && $$
770 WHUS46 KMTR 210844 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 144 AM PDT Sat Oct 21 2023 CAZ006-505-509-529-530-210945- /O.EXP.KMTR.BH.S.0015.000000T0000Z-231021T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 144 AM PDT Sat Oct 21 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING... Coastal buoys are reporting swell heights in the 6-8 ft range with a 12-15 second period. These wave heights continue on an abating trend and the Beach Hazards Statement is therefore expiring on schedule. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 12:35 AM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 20, 12:35 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1235 AM PDT Fri Oct 20 2023
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 145 AM PDT Thu Oct 19 2023
Heat Advisories are in effect for much of the region into tonight.
This should be the warmest day, with a cooling trend for Friday
into next week. Hazardous beach and marine conditions are expected
today with high surf and dangerous currents expected for
beachgoers. Shower chances return to the region on Saturday night
into Sunday.
&&
.UPDATE...
Issued at 931 PM PDT Thu Oct 19 2023
Well, it was a hot one today! Taking a look at some max temperatures
around the area from this afternoon: North bay valley regions such
as Napa and Sonoma saw highs into the mid to upper 90s, with 95
recorded at Napa airport, and 96 at the Sonoma county airport. In
the East Bay, Concord and Livermore sites saw max temperatures of 92
and 93, respectively, with the SF peninsula seeing warm spots at
Redwood City with a max of 91, and SFO with 88. Further south and
into the Salinas valley, Pinnacles NP reached 102, with King City
coming in at 98. Overall, plenty of temperatures into the upper 80s
and mid 90s across the interior portions of region witnessed this
afternoon. Any broken records you may be asking? Yes, a few in fact.
Here's a quick look at those sites:
NAPA COOP 95 94 IN 1933
RICHMOND 92 89 IN 2020
SFO AIRPORT 88 86 IN 2022
SAN JOSE 93 91 IN 1913
KING CITY 98 (TIED) 98 IN 1933
Meanwhile, most locations along the coast stayed on the cool side,
reaching their max temperatures predominantly in the early afternoon
before the southerly surge of stratus helped put a damper on rising
temperatures. Big Sur recorded a high of 87, and Santa Cruz a high
of 79, both around 1pm.
All that aside, forecast looks on track, with temps decreasing
tomorrow but still seasonably warm. An overall cooling trend begins
over the next few days as the ridge begins to move east.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 205 PM PDT Thu Oct 19 2023
Interesting turn of events weather wise today...it was mentioned
on the last two discussions regarding wind shifts/southerly surge
and their impact on temperatures. Well, it looks like the
southerly surge is winning along the coast this afternoon.
Afternoon webcams/visible satellite show low clouds racing up the
coast and still tracking north of Pigeon Point as of this
discussion. Max temps have been reached for coastal areas south
of Pigeon Point - Watsonville for instance dropped almost 10
degrees with the westerly wind shift. All that being said,
adjusted temperatures downward for many coastal locations this
afternoon. Also adjusted the Santa Cruz mountains downward into
the low/mid 90s. As for Downtown San Francisco, upper 80s to 90
still seem possible. A few sites around Downtown San Francisco are
already in the upper 80s with one or two at 90 degrees.
Unfortunately the climate station is still having some technical
issues so an official reading may not occur today to capture the
heat. Outside of the marine influence it's still hot with temps
into the 90s across the interior. All that being said, will keep
Heat Advisory going as many areas in the advisory aren't being
impacted by the southerly surge. This will have to be watched
through the evening and it's plausible the advisory could be
cancelled early.
Tonight into Friday: southerly surge will continue to march
northward bringing low clouds/fog to the coast this evening. As
the sun sets, expect some of the coastal clouds to move inland.
Given the shallow nature patchy fog and drizzle will be possible
tonight into early Friday. The forecast is still on track with a
weak upper level distrubance passing overhead with a noticeable
airmass change. Max temps on Friday will still be above normal,
but 5-15 degrees colder than Thursday. Highs will be in the 60s to
70s coast and upper 70s to near 90 inland.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 245 PM PDT Thu Oct 19 2023
Heading into the weekend focus turns to the northwest as an upper
level trough approaches the region. This trough will bring
additional cooling on Saturday along with increasing clouds.
Finally, rain chances return to the region late Saturday
afternoon/evening as the trough and surface front approach.
Depending on model of choice the fropa and upper level feature are
more/less dynamic regarding intensity and instability. Relatively
speaking, yesterday's runs were more dynamic with a better
signature for thunderstorms. That being said, still see some hints
of convection early Sunday morning and will leave in a slight
chance (15%) for thunderstorms. Rain chances/amounts diminish
rapidly from north to south on Sunday. Amounts still looking to
be a few hundredths or a tenth or two with greatest over the North
Bay. .
Dry to start the workweek, but additional rain chances return
midweek with continued cooler temperatures.
&&
.AVIATION...
(06Z TAFS)
Issued at 1235 AM PDT Fri Oct 20 2023
Coastal fog and low stratus ceilings /LIFR-IFR/ developing overnight
with a continuing southerly wind reversal, inland it's VFR so far.
The NAM and HRRR are under-forecasting SMX-SFO & SNS-SJC pressure
gradients. The marine layer depth varies from 1700 feet at Point Sur,
1000 ft at Fort Ord to 700 feet at Bodega Bay, all coastal profilers
including Bodega Bay show an increasing trend in the marine layer
depth. The SFO-SAC pressure gradient is 1.4 mb; expect inland transport
of fog and stratus through Friday morning, potentially greater than
meso-scale model forecasts since the southerly gradients (southerly
winds) are under-forecast. Lower level cooling increases during the
06z TAF cycle, this will steadily increase the depth of the marine
layer and likely result in patches of drizzle and/or very light rain
especially where upward vertical motion (cooling) is enhanced over
the coastal hills/mountains i.e. expect nearly continuous coastal
terrain obscurations
Vicinity of SFO...VFR, west to northwest wind near 10 knots until 11z
Friday then a wind shift to southwest 5 to 7 knots and IFR ceiling due
to stratus. Stratus ceiling lifting to MVFR by late Friday morning.
Onshore wind essentially continuing through the period.
SFO Bridge Approach...Similar to SFO
Monterey Bay Terminals...LIFR-IFR due to fog and stratus through Friday
morning. Clearing may be slow going at the terminals Friday, HREF output
shows IFR nearby all day. Patchy drizzle. Stratus and fog /IFR/ tonight
and Saturday morning.
&&
.MARINE...
(Tonight through next Tuesday)
Issued at 1143 PM PDT Thu Oct 19 2023
Wave heights continue to be elevated at this time, but appear to
have begun diminishing with wave heights near Pt. Sur around 13
feet, down from a maximum of 15 feet. Expect this abatement trend
of large and long period NW swell to slowly continue, though
hazardous seas and assosciated high wave heights remain through
at least the morning hours of Friday. Chances of light rain first
appear late Friday and last through Saturday. Afterwards, another
storm system then approaches Sunday bringing new chances of rain
across much of waters, and even chances of thunderstorms in the
northern zones. Gentle to moderate N/NW winds expected through
early Sunday, then increasing to become fresh to strong into late
Sunday.
&&
.BEACHES...
Issued at 1150 PM PDT Thu Oct 19 2023
A long period northwest swell is resulting in hazardous conditions
for beachgoers in the form of sneaker waves and large surf. An
enhanced risk for rip currents will also exist. High surf will
persist into early Friday then gradually subside. Use extreme
caution and remain out of the water to avoid hazardous swimming
conditions. Remember to never turn your back on the ocean.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 3 AM PDT Friday for CAZ006-505-509-529-
530.
PZ...Small Craft Advisory until 3 AM PDT Friday for PZZ540-560-570.
Small Craft Advisory until 9 AM PDT Friday for PZZ565-575.
&&
SHORT TERM...MM
LONG TERM....MM
AVIATION...Canepa
MARINE...AC
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.